MAUDE Adverse Event Report: DAVOL INC., SUB. C.R. BARD, INC. -1213643 AVITENE WEB SHEETS; AGENT, ABSORBABLE HEMOSTATIC, COLLAGEN BASED

DAVOL INC., SUB. C.R. BARD, INC. -1213643 AVITENE WEB SHEETS; AGENT, ABSORBABLE HEMOSTATIC, COLLAGEN BASED
Catalog Number 1010090
Medical Device Problem Code Patient-Device Incompatibility (2682)
Health Effect - Clinical Code Intervertebral Disc Compression or Protrusion (4524)
Date of Event 08/19/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
As reported, the avitene sheet used during an epidural bleeding hardened causing spinal compression.Additional information has been requested.Based on the information provided to date, no conclusion can be made.Per the precautions section of the instructions-for-use supplied with the device, only that amount of avitene¿ (mch) necessary to produce hemostasis should be used.After several minutes, excess material should be removed.Any excess avitene¿ (mch) not removed at the time of surgery may either present itself as a (recurring) mass or a (space occupying) lesion or it may lead to a foreign body.Review of manufacturing records confirms product was manufactured to specification, with no indication of a manufacturing related cause for the event reported.To date, this is the only complaint reported from this manufacturing lot of (b)(4) units released for distribution in january, 2021.Should additional information be provided, a supplemental mdr will be submitted.
 
Event or Problem Description
It was reported that on (b)(6) 2021 the bard/davol avitene sheet was used on an epidural bleeding.Resumption of the patient because of hardening of the device causing spinal compression.
 
Additional Manufacturer Narrative
As reported, the avitene sheet used during an epidural bleeding hardened causing spinal compression.Additional information has been requested.Based on the information provided to date, no conclusion can be made.Per the precautions section of the instructions-for-use supplied with the device, only that amount of avitene¿ (mch) necessary to produce hemostasis should be used.After several minutes, excess material should be removed.Any excess avitene¿ (mch) not removed at the time of surgery may either present itself as a (recurring) mass or a (space occupying) lesion or it may lead to a foreign body.Review of manufacturing records confirms product was manufactured to specification, with no indication of a manufacturing related cause for the event reported.To date, this is the only complaint reported from this manufacturing lot of (b)(4) units released for distribution in january, 2021.Addendum: this is an addendum to the initial mdr submitted.This supplemental mdr is submitted to report the additional details received and to correct the event date.As reported, following use of the bard/davol avitene sheet in a lumbar laminectomy procedure, excess material was removed, however, some material was not removed around the roots.As reported, following surgery, the patient began experiencing lower limb deficiency and underwent a subsequent surgery to aspirate the remaining hemostatic material (avitene).Based on the information available, the user did not remove all of the avitene material following hemostasis as prescribed in the instructions-for-use supplied with the device.Root cause appears to be related to excess material left in the site by the surgeon.Should additional information be provided, a supplemental mdr will be submitted.Note: section a through f - the information provided by bd represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bd.H3 other text : not returned.
 
Event or Problem Description
It was reported that on (b)(6) 2021 the bard/davol avitene sheet was used on an epidural bleeding.Resumption of the patient because of hardening of the device causing spinal compression.Addendum: it was reported that the bard/davol avitene sheet was applied in dry patches in the epidural region during an open lumbar laminectomy procedure associated with a herniated disc excision.As reported, excess material was removed but some remained around the roots to provide hemostasis and did not compress when closing.As reported, the patient's deficit symptoms did not appear until several hours after surgery and on (b)(6) 2021, the patient underwent urgent surgery to aspirate all the hemostatic material.As reported, the patient is still deficient on the lower limb.The surgeon is a new user of the device.

Brand Name
AVITENE WEB SHEETS
Common Device Name
AGENT, ABSORBABLE HEMOSTATIC, COLLAGEN BASED
Manufacturer (Section D)
DAVOL INC., SUB. C.R. BARD, INC. -1213643
100 crossings blvd.
warwick RI 02886
MDR Report Key12484922
Report Number1213643-2021-20330
Device Sequence Number3391767
Product Code LMF
UDI-Device Identifier00801741010460
UDI-Public(01)00801741010460
Combination Product (Y/N)N
Initial Reporter CountryFR
PMA/510(K) Number
P800002
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 09/27/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date12/28/2023
Device Catalogue Number1010090
Device Lot NumberWBEZ0003
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 08/24/2021
Supplement Date Received by Manufacturer09/20/2021
Initial Report FDA Received Date09/16/2021
Supplement Report FDA Received Date10/06/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age47 YR